Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 165, NWS Kansas City, MO

July 13, 2017Linn County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 13, 2017, 6:46 PM CDT for Linn County, Miami County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2017, 6:46 PM CDT (23:46 UTC)
Expired
Jul 13, 2017, 7:15 PM CDT
In force
29 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Linn County, KS, Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 74 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1409 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

273 
WUUS53 KEAX 132346
SVREAX
KSC107-121-140015-
/O.NEW.KEAX.SV.W.0165.170713T2346Z-170714T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
646 PM CDT THU JUL 13 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southern Miami County in east central Kansas...
  Northern Linn County in east central Kansas...

* Until 715 PM CDT

* At 645 PM CDT, a severe thunderstorm was located over Rantoul, or 8
  miles west of Osawatomie, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Paola, Osawatomie, La Cygne, Drexel, Linn Valley, Parker, Fontana,
  New Lancaster and Beagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3832 9506 3838 9506 3838 9507 3839 9506
      3866 9506 3848 9461 3844 9461 3817 9478
TIME...MOT...LOC 2345Z 304DEG 37KT 3851 9511 

HAIL...<.75IN
WIND...60MPH
 
$$

Grana
2 follow-up statements
848 
WWUS53 KEAX 140005
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
705 PM CDT THU JUL 13 2017

KSC107-121-140015-
/O.CON.KEAX.SV.W.0165.000000T0000Z-170714T0015Z/
Miami KS-Linn KS-
705 PM CDT THU JUL 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHERN MIAMI AND NORTHERN LINN COUNTIES...

At 703 PM CDT, a severe thunderstorm was located near Fontana, or 7 
miles south of Osawatomie, moving southeast at 45 mph. This storm 
has knocked over small trees and a few power lines in Ottawa Kansas.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Paola, Osawatomie, La Cygne, Drexel, Linn Valley, Parker, Fontana,
New Lancaster and Beagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3832 9506 3838 9506 3838 9507 3839 9506
      3866 9506 3848 9461 3844 9461 3817 9478
TIME...MOT...LOC 0003Z 304DEG 37KT 3840 9491 

HAIL...<.75IN
WIND...60MPH
 
$$

Grana
929 
WWUS53 KEAX 140011
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
711 PM CDT THU JUL 13 2017

KSC107-121-140021-
/O.EXP.KEAX.SV.W.0165.000000T0000Z-170714T0015Z/
Miami KS-Linn KS-
711 PM CDT THU JUL 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MIAMI AND NORTHERN
LINN COUNTIES WILL EXPIRE AT 715 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 3832 9506 3838 9506 3838 9507 3839 9506
      3866 9506 3848 9461 3844 9461 3817 9478
TIME...MOT...LOC 0011Z 304DEG 37KT 3836 9484 

$$

Grana

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:28 PM CDT, 18 minutes earlier.

Area forecast discussion, Jul 13, 6:28 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
628 PM CDT Thu Jul 13 2017

.Discussion...
Issued at 316 PM CDT THU JUL 13 2017

Cold front has made it just south of a St. Joseph to Kirksville
line this afternoon with a secondary outflow boundary situated
very close to I-70. This latter boundary will likely serve as a
focus for thunderstorm development over the next few hours, as
evidenced by the agitated cumulus field quickly filling in along
this corridor, but will first have to overcome a temperature
inversion at 800 hPa. Most indications are that temperatures at
this level will cool enough to allow convective initiation by 4 or
5 PM and allow rapid thunderstorm development close to or just
north of the I-70 corridor. Shear is weak but strong instability
could allow storms to quickly become strong with isolated large
hail and a few bowing structures with damaging downburst winds
before quickly becoming outflow dominated and transitioning to
more of a heavy rain threat after a couple of hours. Precipitable
water values are high and will support spotty rainfall amounts as
high as 2 or 3 inches especially across areas from KC toward
Sedalia this evening, although storms should begin to accelerate
southward after sunset and cut back on the potential for very
heavy rain. In addition, the lack of a focused low- level jet
feeding into the cold front should prevent a widespread heavy rain
and flooding situation like what occurred further north last
night.

Some storms could linger across southern parts of the forecast
area Friday morning although most models are now bringing clearing
conditions to most of the region by mid morning. Much more
comfortable conditions will build in for Friday with highs in the
lower and middle 80s. Saturday will see a slight warm up but still
with lower humidity values to keep things relatively comfortable
compared to the past week.

The "cooler" temperatures for the end of the week will be short-
lived as a deep upper ridge will build back in from the west by
the beginning of next week. This will bring a return to hot and
humid conditions for much of next week with highs at least in the
lower or middle 90s and humidity creeping back up into
uncomfortable, maybe even hazardous levels.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 627 PM CDT THU JUL 13 2017

Surface boundary is sliding south of the KC area currently with
storms struggling to maintain themselves north of the boundary.
Given this, feel that only KIXD has a high enough chance for
storms to mention as a TSRA group. KMKC and KMCI may see more of a
stratiform rain with perhaps embedded thunder. There may be
additional showers and storms develop along the elevated boundary
later in the evening as it pushes south as well. But confidence
isn't high regarding that as instability drops significantly north
of the surface boundary. For tomorrow, VFR conditions are expected
with light easterly winds.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Hawblitzel
Aviation...CDB
Hazardous weather outlook, Jul 13, 4:41 AM CDT, 14 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
441 AM CDT Thu Jul 13 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-140945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
441 AM CDT Thu Jul 13 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 3 to 7 inches of rain has fallen across a large portion of north
 central Missouri overnight leading to road closures as well flooding
 along area rivers, creeks, and streams.

 Hot conditions will continue today along and south of Highway 50
 where temperatures will reach the low to mid 90s with heat index
 values in the 100 to 105 range.

 Strong to isolated severe storms will be possible this evening into
 tonight. These storms again will be efficient rain makers and may
 cause localized flash flooding. Damaging downburst winds will be the
 main severe threat. Small hail and frequent lightning will also be
 possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jul 13, 2:38 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
238 PM CDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HEAVY RAIN       3 WNW PRAIRIE HILL      39.54N 92.79W
07/13/2017  M3.06 INCH       CHARITON           MO   MESONET

            MESONET STATION PRIM7, 3 WNW PRAIRIE HILL.

0219 PM     HEAVY RAIN       6 E REA                 40.06N 94.66W
07/13/2017  M3.11 INCH       ANDREW             MO   MESONET

            MESONET STATION E2874, 5 E REA.

0800 AM     HEAVY RAIN       5 W KING CITY           40.05N 94.61W
07/13/2017  M3.16 INCH       ANDREW             MO   COCORAHS

            COCORAHS STATION MO-AW-3, KING CITY 4.7 W.

0800 AM     HEAVY RAIN       2 ESE LINNEUS           39.86N 93.15W
07/13/2017  M3.17 INCH       LINN               MO   CO-OP OBSERVER

            CO-OP OBSERVER STATION LNNM7, 3 SE LINNEUS.

0800 AM     HEAVY RAIN       3 ESE LINNEUS           39.86N 93.15W
07/13/2017  M3.17 INCH       LINN               MO   COCORAHS

            COCORAHS STATION MO-LN-1, 2 ESE LINNEUS.

0700 AM     HEAVY RAIN       4 SSW MODENA            40.25N 93.72W
07/13/2017  M3.20 INCH       GRUNDY             MO   CO-OP OBSERVER

            CO-OP OBSERVER STATION SPKM7, SPICKARD 7W.

0609 AM     HEAVY RAIN       1 WNW CHILLICOTHE       39.80N 93.57W
07/13/2017  M3.23 INCH       LIVINGSTON         MO   COCORAHS

            COCORAHS STATION MO-LV-1, CHILLICOTHE.

0130 PM     HEAVY RAIN       1 N JAMESON             40.02N 93.99W
07/13/2017  M3.27 INCH       DAVIESS            MO   CO-OP OBSERVER

            CO-OP OBSERVER STATION JMEM7, JAMESON.

0700 AM     HEAVY RAIN       4 NNE STANBERRY         40.27N 94.50W
07/13/2017  M3.31 INCH       GENTRY             MO   COCORAHS

            COCORAHS STATION MO-GN-2, 4 NE STANBERRY.

0700 AM     HEAVY RAIN       1 WNW GALLATIN          39.92N 93.98W
07/13/2017  M3.40 INCH       DAVIESS            MO   COCORAHS

            COCORAHS STATION MO-FSA-061, 1 WNW GALLATIN.

0115 PM     HEAVY RAIN       2 ESE LINNEUS           39.87N 93.15W
07/13/2017  M3.50 INCH       LINN               MO   MESONET

            MESONET STATION CLLM7R2, 2 ESE LINNEUS.

0800 AM     HEAVY RAIN       6 E REA                 40.06N 94.66W
07/13/2017  M3.58 INCH       ANDREW             MO   COCORAHS

            COCORAHS STATION MO-AW-7, 5 E REA.

0145 PM     HEAVY RAIN       2 NNE BROWNING          40.07N 93.14W
07/13/2017  M3.70 INCH       SULLIVAN           MO   CO-OP OBSERVER

            CO-OP OBSERVER STATION BRWM7, BROWNING 2NE.

0652 AM     HEAVY RAIN       3 NNW CHILLICOTHE       39.82N 93.58W
07/13/2017  M3.70 INCH       LIVINGSTON         MO   ASOS

            ASOS STATION CDJ, CHILLICOTHE AGRI-SCIENCE
            CTR.

0115 PM     HEAVY RAIN       1 W ALBANY              40.25N 94.36W
07/13/2017  M3.76 INCH       GENTRY             MO   MESONET

            MESONET STATION ABAM7, 1 W ALBANY.

0700 AM     HEAVY RAIN       3 E CHILLICOTHE         39.80N 93.50W
07/13/2017  M3.85 INCH       LIVINGSTON         MO   COCORAHS

            COCORAHS STATION MO-FSA-117, CHILLICOTHE 2.9
            E.

0700 AM     HEAVY RAIN       ALBANY                  40.25N 94.33W
07/13/2017  M4.06 INCH       GENTRY             MO   CO-OP OBSERVER

            CO-OP OBSERVER STATION ALAM7, ALBANY.

0700 AM     HEAVY RAIN       1 NE ALBANY             40.26N 94.33W
07/13/2017  M4.10 INCH       GENTRY             MO   COCORAHS

            COCORAHS STATION MO-FSA-075, ALBANY.

0700 AM     HEAVY RAIN       2 SE CHILLICOTHE        39.77N 93.54W
07/13/2017  M4.29 INCH       LIVINGSTON         MO   CO-OP OBSERVER

            CO-OP OBSERVER STATION CHLM7, CHILLICOTHE
            2S.

0700 AM     HEAVY RAIN       2 S PATTONSBURG         40.01N 94.13W
07/13/2017  M4.55 INCH       DAVIESS            MO   CO-OP OBSERVER

            CO-OP OBSERVER STATION PTTM7, PATTONSBURG
            2S.

0700 AM     HEAVY RAIN       1 NNE TRENTON           40.10N 93.60W
07/13/2017  M4.97 INCH       GRUNDY             MO   COCORAHS

            COCORAHS STATION MO-FSA-079, 1 NNE TRENTON.

0201 PM     HEAVY RAIN       1 SSE TRENTON           40.07N 93.61W
07/13/2017  M5.35 INCH       GRUNDY             MO   MESONET

            MESONET STATION AS849, TRENTON.

0700 AM     HEAVY RAIN       3 N LAREDO              40.07N 93.46W
07/13/2017  M5.61 INCH       GRUNDY             MO   COCORAHS

            COCORAHS STATION MO-GY-3, TRENTON 7.8 E.

0145 PM     HEAVY RAIN       1 E LAREDO              40.03N 93.44W
07/13/2017  M5.90 INCH       GRUNDY             MO   CO-OP OBSERVER

            CO-OP OBSERVER STATION LDOM7, MEDICINE CREEK
            NEAR LAREDO.

&&
Special weather statement, Jul 13, 6:06 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
606 PM CDT THU JUL 13 2017

MOZ037-043-132330-
Cass MO-Jackson MO-
606 PM CDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CASS AND
SOUTHEASTERN JACKSON COUNTIES UNTIL 630 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greenwood, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lee's Summit, Pleasant Hill, Greenwood, Lake Lotawana, Lake
Winnebago, Lone Jack, Baldwin Park, Unity Village and Tarsney Lakes.

This includes Interstate 470 between mile markers 8 and 13.

LAT...LON 3888 9445 3900 9437 3893 9411 3875 9425
TIME...MOT...LOC 2306Z 299DEG 14KT 3890 9431

Grana
Special weather statement, Jul 13, 6:10 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
610 PM CDT THU JUL 13 2017

MOZ044-132345-
Johnson MO-
610 PM CDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON COUNTY UNTIL
645 PM CDT...

At 610 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lone Jack, or 9 miles north of Holden, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Johnson County.

LAT...LON 3882 9412 3888 9412 3891 9411 3892 9411
      3892 9405 3890 9396 3878 9404
TIME...MOT...LOC 2310Z 290DEG 12KT 3885 9405

Welsh
Special weather statement, Jul 13, 6:40 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
640 PM CDT THU JUL 13 2017

MOZ043-044-140015-
Cass MO-Johnson MO-
640 PM CDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASS AND WEST
CENTRAL JOHNSON COUNTIES UNTIL 715 PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm over
East Lynne, or 7 miles southeast of Pleasant Hill, moving southeast
at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Harrisonville, East Lynne and Gunn City.

LAT...LON 3868 9435 3879 9424 3869 9404 3857 9419
TIME...MOT...LOC 2340Z 305DEG 7KT 3869 9421

Grana

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.